MAUDE Adverse Event Report: BARD ACCESS SYSTEMS ACCUCATH, INTRAVASCULAR CATHETER 20 GX1.25

BARD ACCESS SYSTEMS ACCUCATH, INTRAVASCULAR CATHETER 20 GX1.25
Catalog Number AC0201250
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of reas0760 showed no other similar product complaint(s) from this lot number.Device not yet returned for evaluation.
 
Event or Problem Description
As reported to the sales representative by the facility, the catheter was punctured and wire forced into the scar tissue.The wire was said to have snapped during removal from the patient and the tip of wire was wrapped around distal tip of catheter.On (b)(6) 2016 - additional information received from sales representative: a conventional iv was placed.They stated that this event may be user-error as it looks like catheter sheared with excessive manipulation and the wire was forced by clinician during placement.Clinician stated that it felt "weird" and was difficult to place and thread through scar tissue once inside.Clinician removed the stuck catheter by placing a tourniquet and pulling on the device which "took time and force".
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken guidewire and pierced catheter is confirmed, and the cause is found to be use related.The returned product was one accucath device with labeling for a 20g x 1.25¿ device.A statlock device was also returned with the accucath, along with an aplicare prep pad.Both were unused and the prep pad had an expiration date of 10/2020.Visual observation shows that the needle safety mechanism had been activated and the needle was not protruding from the accucath body, and the slider was fastened in the far proximal position.About 3.9 cm of the guidewire was still protruding from the device.The shaft of the catheter was extremely kinked/bent and the tip was curled.A piece of the guidewire appeared to have coiled around the tip of the catheter.Part of the wire was still coiled on itself as is normal for the tip of the accucath guidewire.When stretched out, the catheter measured over 6 cm in length.The flow actuator inside the catheter hub appeared to have been activated/pushed forward (catheter was flushed during the preliminary evaluation), and a large amount of residue was still visible inside the catheter.Microscopic visual evaluation showed that a part of the guidewire was still extending from the distal tip of the catheter.The wire then proceeded out of the catheter and all the way around its circumference before bending around itself and creating a knot, terminating in the coiled section at the tip.The catheter was notably deformed around the point at which the wire encircled it, in a manner suggesting that the wire tightened around it.The tip of the catheter was no longer open, as the walls of the tip had been puckered inward.The proximal and distal fracture surfaces of the guidewire shows evidence of necking, indicative of a tensile event.The hole in the catheter was found near the beginning of the major curl in the catheter and its sides were found to extend outward, indicating the likelihood of the fracture originating from the inside.Functional testing included flushing the catheter with water and a 10-ml syringe.In this case, the catheter leaked from a hole in the distal half of the catheter.The puncture originating from the inside of the guidewire is indicative that the device had been manipulated with respect to the catheter such that the guidewire or the needle pierced the catheter.During normal operation, the needle will be inserted into the vein, after the user first extends and then retracts the guidewire carefully so it is fully contained within the needle.Once the needle accesses the vein and flashback is noted, the guidewire is fully inserted, and then the catheter advanced into the vein distally over the needle and guidewire, upon which the needle and guidewire are retracted manually from the catheter, and the safety mechanism engaged in order to cover the needle.The hole indicates that the catheter and, most likely, the needle were brought towards each other such that the needle tip pierced the catheter, after the catheter had been advanced over the needle at least partially.This could happen if the needle and/or catheter were attempted to be repositioned during the placement procedure or the insertion steps were not followed sequentially.The reported scar tissue and difficulty of insertion, likely linked, are probable contributing factors.Scar tissue, difficulty of insertion, and excessive manipulation may also explain the coiling of the wire around itself and the tip of the catheter; resistance may have been met at the catheter tip such that the guidewire curled backward, the manipulation eventually forming a noose around the catheter with the guidewire and pulling tight with retraction of the device, with the distal end of the guidewire being lodged in scar tissue and causing resistance to retraction.The failure mode of the guidewire indicates a tensile break consistent with this scenario and the customer¿s report.The ifu contains instruction to not re-insert the needle back into the catheter or pull the catheter back onto the needle.In addition, the user is warned to not force or retract the guidewire, as this may increase the risk of guidewire damage.The user is also warned to avoid device contact with sharp instruments and mechanical damage to catheter.During access, the user is instructed to ensure the guidewire is fully retracted, and to contact bard access systems if there is excessive force or the guidewire is unable to freely advance.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.

Brand Name
ACCUCATH, INTRAVASCULAR CATHETER 20 GX1.25
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5784341
Report Number3006260740-2016-00327
Device Sequence Number473315
Product Code FOZ
UDI-Device Identifier00801741110917
UDI-Public(01)00801741110917(17)170928(10)REAS0760
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K153298
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2017
Device Catalogue NumberAC0201250
Device Lot NumberREAS0760
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/11/2016
Supplement Report FDA Received Date08/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1